case STUDIES

Pharmacy Times, Volume 0, 0

CASEONE:

While on rotation at an outpatientcardiology clinic, a pharmacystudent is assigned tovisit patients with a medicalstudent and a resident. The firstappointment of the day is withQT, an 80-year-old woman whois accompanied by her son.Theson mentions that QT is notfeeling well?"probably one of those bugs that are goingaround"?but they did not want to miss this appointment. Theson explains that his mother's symptoms include headache, diarrhea,vomiting, abdominal pain, weakness, and confusion. Thismorning, she was complaining of blurred vision, flashes of light,and halos around objects. Since she has been a little confused,the son was not sure whether or not to believe her.

On physical examination, QT's vital signs are: blood pressure145/95 mm Hg, heart rate 40, respiratory rate 20, and temperature99?F. QT does not have any significant orthostatic bloodpressure changes. The resident notes mild edema. QT also hasfaintly audible rales and rhonchi. While waiting for results fromthe blood work, the resident performs an electrocardiogram,which shows second-degree atrioventricular (AV) block.

While the resident is performing the examination, the pharmacystudent reviews QT's medical records. According to thechart, she is currently taking:

  • Furosemide, 20 mg po qd
  • Omeprazole, 20 mg po qd
  • Alendronate, 70 mg po q week
  • Captopril, 25 mg po bid
  • Ranitidine, 150 mg po bid
  • Digoxin, 0.25 mg po qd
  • Naproxen, 250 mg po bid

Attempting to act knowledgeable, the medical studentinforms the son that QT's symptoms are related to a viral infectionthat should resolve in a few days. Discretely, the pharmacystudent informs the medical student that he believes her symptomsare actually related to one of her medications.

Which medication does the pharmacy student suspect iscausing these symptoms?

CASE TWO:

At the beginning of her shift,a nurse is listening to the medicalteam discuss her patient inthe Intensive Care Unit (ICU).When the doctor asks thenurse if she has received theresults of the morning bloodwork, the nurse replies that shehas not because she was runninglate, lifting her purse as evidence that she has not yet gottenherself situated. She suddenly collapses, sending the contentsof her purse all over the floor. While the medical studentsignals for a "Code Blue," the remainder of the team attemptsto revive the nurse.

Despite her unresponsive state, the nurse is breathing spontaneouslyand has a pulse with a normal rate and rhythm.Another nurse, while attempting to establish intravenousaccess, comments that the unresponsive nurse is drenched insweat. A portable cardiac monitor shows the nurse remains innormal sinus rhythm.

The attending physician asks if any of the ICU personnelknow anything about the unresponsive nurse's medical history.One of the other nurses, says that numerous prescriptionbottles fell out of the purse. The recently filled bottlescontained metformin, aspirin, propranolol, loratadine, andvials of regular and Neutral Protamine Hagedorn insulin.

The attending physician recommends they check theunresponsive nurse's blood sugar. The glucometer showsher blood sugar is <40 mg/dL. The medical team is surprisedthat a nurse would not have noticed the signs of hypoglycemia.

Which medication does the attending physician suspectcaused the nurse's unawareness of her hypoglycemia?

Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.

Click Here For The Answer ----------->

[-]

CASE ONE: QT is demonstrating classic symptoms of digoxin toxicity, including cardiac, ocular, gastrointestinal, and central nervoussystem manifestations. The most dangerous manifestations are cardiac due to the risk of arrhythmia, particularly AV conduction disturbances. Risk factorsfor developing digoxin toxicity include pharmacodynamic changes in the elderly, concurrent medications, and severity of heart failure.

CASE TWO: The attending physician suspects propranolol, a nonselective beta-adrenergic blocker, caused the nurse to be unaware of her hypoglycemia.During beta-blockade, symptoms mediated by the sympathetic nervous system, including tachycardia, palpitations, and tremors, are blocked.Cholinergically mediated symptoms, such as diaphoresis, are not blocked. Nonselective beta-adrenergic blockers may also potentiate insulin-inducedhypoglycemia and delay blood glucose recovery following a hypoglycemic event.

toggle(getObject('exp1048685570_link'), 'exp1048685570');